A life-threatening episode of thyroid storm due to thyrotoxicosis factitia has been reported in a female patient who doctor-shopped prescriptions of levothyroxine for weight loss.
The case report, published in the Internal Medicine Journal, described a 39-year-old woman who presented to the ED in Melbourne with constitutional symptoms, dyspnoea and non-productive cough.
Amongst the investigations:
- an electrocardiogram revealed atrial fibrillation with rapid ventricular response
- cardiomegaly was apparent on a chest X-ray and confirmed on echo (estimated ejection fraction of 25%)
- CT revealed bibasal consolidation, bi-atrial enlargement, splenomegaly and thymic hyperplasia.
- blood tests showed severe thyrotoxicosis – TSH <0.01 mU/L (0.35–4.95), fT4 > 64 pmol/L (9–19) and fT3 > 46.1 pmol/L (2.6–5.7). Positive anti-thyroid peroxidase and thyroglobulin antibodies and negative TSH-receptor antibodies supported Hashimoto disease. Thyroglobulin was low at 0.38 μg/L (3.5–77), in keeping with exogenous thyroxine.
- Burch-Wartofsky Point Scale of 90 was highly suggestive of thyroid storm.
The patient also had a confirmed RSV infection.
Her medical history included anxiety, depression and hypothyroidism diagnosed three years earlier.
“Further history revealed a year of sustained supratherapeutic levothyroxine (1200 μg daily), which had been self-increased to achieve weight loss from 102 to 52 kg, despite symptoms of heat intolerance, hyperphagia, hyper-defecation, mood disturbances, tremors and amenorrhoea.”
“She disclosed obtaining 12 prescriptions (of 200 tablets with 1 repeat) over the year by presenting to different practitioners, allegedly without being subject to clinical examination or biochemical assessment by prescribers.”
The patient required ICU management with supportive measures, intravenous hydrocortisone, beta blockade and cholestyramine.
She was discharged within a few days on a maintenance dose of 75 μg of levothyroxine daily with outpatient endocrinology and psychiatry follow up for a suspected body dysmorphic disorder.
“Although levothyroxine is a commonly prescribed and unrestricted medication, the manner in which our patient gained access to an excessive supply was of great concern,” the authors including Dr Mervyn Kyi said.
“Appropriate clinical and biochemical assessment prior to supplying levothyroxine prescriptions may have prevented her life-threatening episode of thyrotoxicosis factitia.”